Tags

Type your tag names separated by a space and hit enter

Startle epilepsy complicating aspartylglucosaminuria.
Brain Dev. 2004 Mar; 26(2):130-3.BD

Abstract

A 21-year-old right-handed man with definite diagnosis of aspartylglucosaminuria (AGU) presented with a 5-year history of progressive severe gait disturbance with frequent falls and generalized epileptic seizures triggered by unexpected stimuli. At one time, he was confined to a wheelchair because of the frequent falls. Electromyogram recording showed a large, excessive and not habituating motor startle response, with the classical and stereotyped order of muscle recruitment. During video-polygraphic recording, we recorded a reflex generalized tonic seizure triggered by a loud, unexpected acoustic stimulus. Brain magnetic resonance (MR) revealed no structural abnormality. A diagnosis of abnormal startle and startle epilepsy (SE) was made. The addition of clonazepam to valproate and phenobarbital led to a dramatic improvement in his abnormal startle and SE, and the patient was able to walk alone unaided. This report illustrates, for the first time, that abnormal startle and SE may occur in AGU and complicate its clinical picture. Recognition of this entity in AGU is important, as progressive gait disorder with frequent falls could be easily misinterpreted as an additional irreversible manifestation of the ongoing neurological deterioration characteristic of AGU.

Authors+Show Affiliations

Institute of Neurology, School of Medicine, University Magna Graecia, Via T. Campanella, Italy.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

15036433

Citation

Labate, Angelo, et al. "Startle Epilepsy Complicating Aspartylglucosaminuria." Brain & Development, vol. 26, no. 2, 2004, pp. 130-3.
Labate A, Barone R, Gambardella A, et al. Startle epilepsy complicating aspartylglucosaminuria. Brain Dev. 2004;26(2):130-3.
Labate, A., Barone, R., Gambardella, A., Civitelli, D., Fiumara, A., Annesi, G., Zappia, M., Pavone, L., & Quattrone, A. (2004). Startle epilepsy complicating aspartylglucosaminuria. Brain & Development, 26(2), 130-3.
Labate A, et al. Startle Epilepsy Complicating Aspartylglucosaminuria. Brain Dev. 2004;26(2):130-3. PubMed PMID: 15036433.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Startle epilepsy complicating aspartylglucosaminuria. AU - Labate,Angelo, AU - Barone,Rita, AU - Gambardella,Antonio, AU - Civitelli,Donata, AU - Fiumara,Agata, AU - Annesi,Grazia, AU - Zappia,Mario, AU - Pavone,Lorenzo, AU - Quattrone,Aldo, PY - 2002/12/17/received PY - 2003/03/17/revised PY - 2003/03/20/accepted PY - 2004/3/24/pubmed PY - 2004/6/21/medline PY - 2004/3/24/entrez SP - 130 EP - 3 JF - Brain & development JO - Brain Dev VL - 26 IS - 2 N2 - A 21-year-old right-handed man with definite diagnosis of aspartylglucosaminuria (AGU) presented with a 5-year history of progressive severe gait disturbance with frequent falls and generalized epileptic seizures triggered by unexpected stimuli. At one time, he was confined to a wheelchair because of the frequent falls. Electromyogram recording showed a large, excessive and not habituating motor startle response, with the classical and stereotyped order of muscle recruitment. During video-polygraphic recording, we recorded a reflex generalized tonic seizure triggered by a loud, unexpected acoustic stimulus. Brain magnetic resonance (MR) revealed no structural abnormality. A diagnosis of abnormal startle and startle epilepsy (SE) was made. The addition of clonazepam to valproate and phenobarbital led to a dramatic improvement in his abnormal startle and SE, and the patient was able to walk alone unaided. This report illustrates, for the first time, that abnormal startle and SE may occur in AGU and complicate its clinical picture. Recognition of this entity in AGU is important, as progressive gait disorder with frequent falls could be easily misinterpreted as an additional irreversible manifestation of the ongoing neurological deterioration characteristic of AGU. SN - 0387-7604 UR - https://www.unboundmedicine.com/medline/citation/15036433/Startle_epilepsy_complicating_aspartylglucosaminuria_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S038776040300069X DB - PRIME DP - Unbound Medicine ER -